Texas, 2008

Hail in Texas, September 5, 2008

September 5, 2008 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms developed along a southward advancing cold front over the extreme southwestern Texas Panhandle and the northwestern South Plains during the afternoon hours of the 5th. An isolated storm became severe and produced hail up to the size of nickels near Hart (Castro County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed along a southward advancing cold front over the extreme southwestern Texas Panhandle and the northwestern South Plains during the afternoon hours of the 5th. An isolated storm became severe and produced hail up to the size of nickels near Hart (Castro County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 5, 2:03 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 5, 2:03 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
303 PM CDT FRI SEP 5 2008

.SHORT TERM...
FORECAST CONTINUES TO FOCUS AROUND STRONG/SEVERE THUNDERSTORM
CHANCES LATE THIS AFTERNOON AND THIS EVENING...PRIMARILY ACROSS THE
NORTHERN ZONES. A COLD FRONT...ROUGHLY FROM KHHF TO KAMA TO KHEG AT
19Z...CONTINUES TO ADVANCE SOUTHWARD. THIS IS AHEAD OF MOST MODEL
GUIDANCE WHICH SUGGESTS THE FRONT TO STALL OUT THIS AFTERNOON ACROSS
THE CENTRAL TEXAS PANHANDLE. GIVEN WEAK PRESSURE RISES STILL NOTED
BEHIND THE FRONT IN THE WAKE OF THE DEPARTING UPPER LEVEL
DISTURBANCE...BELIEVE FRONT WILL CONTINUE TO MOVE SOUTHWARD INTO AT
LEAST THE NORTHERN ZONES THIS EVENING. ALONG AND AHEAD OF THE FRONT
MODERATE AMOUNT OF INSTABILITY ARE IN PLACE...WITH VERY LITTLE CIN
REMAINING /SUPPORTED BY THE 18Z KAMA SOUNDING/. THUS...EXPECT
SCATTERED THUNDERSTORMS TO DEVELOP ON THE FRONT OVER THE NEXT COUPLE
OF HOURS AND MOVE/DEVELOP EAST-SOUTHEAST OVER THE SOUTHERN TEXAS
PANHANDLE AND INTO THE NORTHERN SOUTH PLAINS AND ROLLING PLAINS THIS
EVENING. 18Z SPC MESO-ANALYSIS PAGE SHOWS 0-6 KM BULK SHEAR
DECREASING RAPIDLY OVER SAID AREA /BELOW 30 KTS/ SO STORMS MAY BE
PRIMARILY OF MULTICELL MODE. HOWEVER...MODELS DO SUGGEST DEEP LAYER
SHEAR WILL INCREASE TO AROUND 30 KTS THIS EVENING OVER THE EXTREME
NORTHERN ZONES...SO AN ISOLATED SUPERCELL WILL NOT BE OUT OF THE
QUESTION. THE PRIMARY THREATS WITH THE STRONGER CONVECTION WILL BE
LARGE HAIL AND STRONG WINDS. THE CONVECTION SHOULD DIMINISH AND
SHIFT NORTH OF THE CWA BY EARLY SATURDAY.

MODELS SHOW FRONT QUICKLY LIFTING NORTHWARD OUT OF THE CWA EARLY
SATURDAY...WITH HOT CONDITIONS AND DRIER SOUTH TO SOUTHWEST DEVELOPING
DURING THE DAY. THINK THE FRONT WILL START OUT WELL SOUTH OF MODEL
DEPICTIONS EARLY SATURDAY...BUT WILL LIKELY STILL LIFT OUT NORTH OF
THE CWA BY/DURING THE AFTERNOON. STILL...GIVEN THE SLOWER EXIT OF
THE COOLER AIR /AND LOW CLOUD OVER AT LEAST THE NORTHWEST
ZONES/...HAVE GONE BELOW GUIDANCE FOR HIGHS SATURDAY.

&&

.LONG TERM...
FRONT LIKELY TO BE CLOSE TO IF NOT IN THE AREA THROUGH THE WEEKEND
BUT WILL CONTINUE TO SIDE WITH MODEL GUIDANCE OF KEEPING FAR
ENOUGH NORTH OF THE AREA TO KEEP POPS OUT OF THE EQUATION UNTIL
MONDAY WHEN IT SHOULD GET A DECENT ENOUGH PUSH TO GET IT THROUGH
THE FCST AREA...ALBEIT BRIEFLY. CONVECTION ALONG THE FRONT
POSSIBLE AS IT MOVES THROUGH MONDAY THEN BEHIND IT MONDAY THROUGH
TUESDAY WITH A BIT OF AN ISENTROPIC LIFT PATTERN BEHIND THE
FRONT AND A HINT AT SOME DEEPER MOISTURE ADVECTING INTO THE AREA.
POPS INITIALLY FAVORED ACROSS THE WRN ZONES MONDAY NIGHT SHIFT EWD
THROUGH TUESDAY AND TUESDAY NIGHT. NEXT FRONTAL PASSAGE EXPECTED
THURSDAY WITH MODELS SHOWING ENOUGH LOW LEVEL MOISTURE HANGING
AROUND ERN SECTIONS OF THE FCST AREA TO JUSTIFY POPS THERE
THURSDAY AFTN AND EVENING. NEITHER FRONTAL PASSAGE EXPECTED TO
BRING RADICALLY COOLER TEMPS. NIGHTTIME LOWS MAY BE MORE NOTICABLE
THAN TEMPS ON THE HIGH SIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        57  87  59  86  59 /  30  10  10  10  10
TULIA         58  89  62  85  59 /  50  10  10  10  10
PLAINVIEW     58  92  62  86  60 /  30  10  10  10  10
LEVELLAND     59  92  62  88  62 /  10  10  10  10  10
LUBBOCK       61  92  65  88  63 /  20  10  10  10  10
DENVER CITY   61  91  64  88  62 /  10  10   0   0  10
BROWNFIELD    61  92  65  88  64 /  10  10   0   0  10
CHILDRESS     64  92  67  90  64 /  40  10  10  10  10
SPUR          64  92  66  90  66 /  20  10   0  10  10
ASPERMONT     64  93  68  93  67 /  10  10   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/07
Hazardous weather outlook, Sep 5, 10:23 AM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1123 AM CDT FRI SEP 5 2008

TXZ021>044-061630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1123 AM CDT FRI SEP 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING OVER THE SOUTHERN TEXAS PANHANDLE AND THE EXTREME
NORTHERN SOUTH PLAINS AND ROLLING PLAINS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE TEXAS PANHANDLE AND
ADJACENT AREAS OF NORTHEASTERN NEW MEXICO THIS AFTERNOON. THESE STORMS
WILL MOVE AND DEVELOP SOUTHEASTWARD TOWARD THE NORTHERN PORTIONS
OF THE OUTLOOK AREA BY LATE AFTERNOON OR EARLY EVENING. CONDITIONS
WILL BE FAVORABLE FOR ORGANIZED SEVERE STORMS INCLUDING SUPERCELL
THUNDERSTORMS WHICH WILL PRESENT A THREAT OF LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS. AN ISOLATED TORNADO MAY ALSO BE
POSSIBLE.

THE MOST LIKELY LOCATIONS TO EXPERIENCE SEVERE WEATHER LATER TODAY
WILL BE ALONG AND NORTH OF A LAZBUDDIE TO PLAINVIEW TO CHILDRESS
LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
THIS EVENING.

In the hours before

Special weather statement, Sep 5, 2:21 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
321 PM CDT FRI SEP 5 2008

TXZ022-023-052100-
CASTRO TX-SWISHER TX-
321 PM CDT FRI SEP 5 2008

...STRONG THUNDERSTORM ACROSS SWISHER AND CASTRO COUNTIES...

AT 318 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF HAPPY...OR ABOUT 18 MILES
NORTHEAST OF DIMMITT...MOVING SOUTHEAST AT 18 MPH.

SMALL HAIL AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR
THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 83 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Castro

When
September 5, 3:27 PM CST
Where
Castro County, 2 mi ESE of Hart
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
34.369, -102.088

A National Weather Service cooperative observer reported nickel size hail just southeast of Hart. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123566.